

## March 5 and 6, 2024 Centers for Disease Control and Prevention

## **Meeting Address:**

Centers for Disease Control and Prevention Main Campus 1600 Clifton Rd. Buildings 19 and 21 Atlanta, GA 30329

Hybrid (in-person and virtual) Zoom link for virtual attendees (requires registration in advance)

## **Meeting Goals:**

To provide a space for a more in-depth exploration of the role public health agencies play in wildland fire in order to support WFLC priorities and facilitation of implementation of the Cohesive Strategy; to discuss leaders' intent and develop opportunities to encourage additional successes; to decide how to advance progress around the WFLC priorities; and give strategic direction to the Regions, agency and organizational leadership.

## **Meeting Overview:**

March 4 – Travel Day March 5 – Reverse Field Tour & Meeting March 6 – Reverse Field Tour & Meeting March 7 – Travel Day



## Schedule at a Glance

## March 5

- 7:30 a.m. Check In Opens ensure plenty of time for both vehicle inspection and building security.
- 8:30 a.m. Opening Session, Bldg. 19, Auditorium B
- 9:25 a.m. Local Leadership Panel
- 10:00 a.m. Preparedness and Local Public Health Agencies
- 11:00 a.m. Break
- 11:15 a.m. Public Health Agency Roles in Wildland Fire
- 12:15 p.m. Lunch in lobby outside of Auditorium A<sup>1</sup>
- 1:00 p.m. Interactive Sessions
- 2:15 p.m. Break
- 2:30 p.m. Response and Recovery Panel
- 3:30 p.m. WFLC Meeting
- 5:15 p.m. Closing Remarks

## March 6

- 7:45 a.m. Check-In
- 8:45 a.m. Gather WFLC principals and bring them to the first EOC tour
- 9:00 a.m. EOC & CDC Museum Tours Rotation (15 people at a time to EOC)
  - 1<sup>st</sup> tour: 9:00 9:25 a.m.
  - 2<sup>nd</sup> tour: 9:30 9:55 a.m.
  - 3<sup>rd</sup> tour: 10:00 10:25 a.m.
- 9:30 a.m. WFLC principals informally gather in Bldg. 19, Auditorium B
- 11:00 a.m. WFLC meeting Bldg. 19, Auditorium B
- 12:15 p.m. Lunch
- 1:00 p.m. Remarks from Dr. Cohen
- 1:15 p.m. WFLC meeting Bldg. 19, Auditorium B
- 3:00 p.m. Break
- 3:30 p.m. WFLC meeting continues
- 5:45 p.m. Closing Remarks / Adjourn

<sup>&</sup>lt;sup>1</sup> Lunch will be available for individual purchase from Food and Wine Solutions catering or at the Micro-Market 21 cafeteria. CDC will not provide food or drinks. If you would like to purchase a boxed lunch, please order using this <u>link</u> no later than <u>Friday, March 1.</u>



## DAY 1: MARCH 5

## Bldg. 19, Auditorium B

## 8:30 – 9:25 a.m.: Opening Session (55 min)

- Welcome to CDC: Erik Svendsen, CDC (5 min)
- Welcome/Overview/Agenda by WFLC Co-Chairs and Executive Director (10 min)
- Introduction of WFLC Principals, staff and participants (30 min)
  - Name, Agency/Organization, What do you want to get out of this session today?
- Wildland Fire Occupational Safety and Health Perspectives: John Howard, CDC-NIOSH (5)
- How does EPA Address Wildland Fire? Erika Sasser, EPA (5 min)

## 9:25 – 10:00 a.m.: Local Leadership Panel (35 min) – facilitated by Mike Zupko

- Potential spaces for STLT public health in prescribed fire (5 min) Tony Neri, CDC
- GA Forestry Commission (5 min) Ken Parker, GFC
- GA Department of Natural Resources (5 min) Shan Cammack, DNR
- GA Prescribed Fire Council (5 min) Erick Brown, TNC
- Overview of the Georgia Public Health Air Board Sean Taylor, EPD (10 min)
- Questions and Answers / Discussion (5 min)

# 10:00 – 11:00 a.m.: (50 min) Preparedness and Local Public Health – facilitated by Erika Sasser (EPA)

- <u>Communicating Health Risks of Smoke and Exposure Reduction</u> Mary Clare Hano (EPA) VIRTUAL - how to put together a communication plan for wildfire smoke and how that can be translated into prescribed fire smoke (10 min)
- Local Public Health Agency Experience Sarah Coefield (EPA/Missoula County) on the ground experience with wildfire and prescribed fire as local public health dept (15 min)
- <u>Overview of how Guidance for Respirators (masks) by Workers and the General</u> <u>Public is Developed and Disseminated</u>, Chad Dowell (CDC-NIOSH) (10 min)
- Questions and Answers / Discussion (15 min)

[Break – 11:00 – 11:15 a.m.]



## 11:15 a.m. – 12:15 p.m.: The Roles of Public Health Agencies in Wildland Fire – The Intersection of Public Health and Land Management Agencies (1 hour) – facilitated by Tony Neri (CDC)

- Integration of Public Health into Land Management Kristina Herrera (Tuolumne Co (CA) Public Health Dept) VIRTUAL and Jason Kuiken (USFS)– discuss experience with USFS/EPA/CDC SERAL project (20 min)
- <u>State and Local Public Health Agency Roles in Wildland Fire</u> Annie Chen and Eric Sergienko (California DPH + Mariposa County (CA) Public Health) VIRTUAL– Including clean air shelters, home filtration, notifications (30 min)
- Questions and Answers / Discussion (10 min)

[Lunch – 12:15 – 1:00 p.m.]

1:00 – 1:05 p.m.: Ari Bernstein (CDC/NCEH Director) – Environmental Public Health's role in Wildland Fire (5 min)

1:05 – 1:15 p.m.: Overview of Stations (10 min) – facilitated by Rachel McIntosh-Kastrinsky (EPA)

## 1:15 – 2:15 p.m.: Interactive Session (60 min)

- a. Tools
  - a. Public health role in communication and education
    - i. <u>AirNow Fire & Smoke Map</u> FS and EPA (Pete Lahm, FS)
    - ii. <u>IWFAQRP and USFS Research Smoke Tools</u> Demonstrations of online smoke toolkit for professional users, including decision support tools for prescribed burners and wildfire smoke communications such as BlueSky Playground. (Dr. Sim Larkin, FS)
    - iii. <u>CDC Research</u> Canadian wildfire MMWR and HIA study. (Cristin McArdle and Ambarish Vaidyanathan, CDC)
  - b. Monitoring and Tools
    - i. <u>Wildfire ASPIRE Study</u> Poster/table on wildfire smoke indoor infiltration in public buildings or facilities where people congregate during smoke episodes. (Sarah Coefield, EPA)
    - ii. <u>Demo/poster on WSMART</u> An air monitoring pilot project to loan technologies to state, local and tribal air organizations to support supplemental air monitoring in areas affected by wildfire smoke that have observational data coverage gaps. (Amara Holder, EPA)



- iii. <u>Demonstration of a Do It Yourself (DIY) Air Cleaner and considerations for</u> <u>informing air filter selection</u> – Discuss research on evaluating DIY air cleaners for effectiveness and safety. The air cleaners are made by attaching an air filter to a box fan with tape, brackets/clamps, or a bungee cord. (Amara Holder, EPA)
- iv. <u>The National Firefighter Registry for Cancer</u> Overview of the largest effort in the United States to better understand and reduce cancer among firefighters, including those who regularly respond to wildland fires. (Kenny Fent, NIOSH)

## [Break/Return to auditorium – 2:15 – 2:30 p.m.]

2:30 – 3:30 p.m.: Response and Recovery Panel (60 min total) – facilitated by Erik Svendsen (CDC)

- <u>CDC/ATSDR Emergency Operations Staff Roles in Wildfire Response and Recovery</u>
  James Gooch (ATSDR) (20 min)
- Impacts On Water Utilities Discuss drinking and stormwater water utilities impacts from wildfires - Bill Platten (EPA) VIRTUAL (10 min)
- <u>Updates on DOI/USFS Comprehensive Health and Wellbeing for Wildland Fire:</u> Kaili Mccray and Kat Navarro (DOI/OWF) (10 min)
- <u>Role of Public Health Laboratories in Wildland Fire</u> Ben Blount (CDC) (10 min)
- Questions and Answers / Discussion (5 minutes)

## 3:30 – 5:15 p.m.: WFLC Meeting:

WFLC Administrative Items: Overview of meeting and approve minutes – Harrell and Zupko Smoke messaging and related topics:

- Setting the stage University of Oregon Research update and initial literature review. Insights from advisory group – Heidi Huber-Stearns (15 mins)
- WGA smoke sensing sessions primer Susan Jane Brown and Jonah Seifer (5 mins)
- Brief examples of recent successful engagements and learning opportunities (15 mins):
  - EPA/CDC/FS/DOI MOU Harrell, Mooney, EPA
  - CA/OR/GA tabletops learning and input tie to policy conversations barriers on the ground to putting more fire on the landscape. Pete Lahm, Huber-Stearns, Rick Gillam



- SE smoke summit (WFLC and SE-WFLC state forestry, state air quality, EPA and FS) – Zupko, Gillam
- Facilitated Discussion WFLC engagement points, Smoke Center next steps, WGA leveraged opportunities, additional considerations – Huber-Stearns and Zupko (40 minutes)

## 5:15 – 5:30 p.m.: Closing Remarks

Discuss logistics for EOC/CDC museum tours the following day.



## DAY 2: MARCH 6

7:45 – 8:45 a.m. Check-In

8:45 – 11:00 a.m. EOC & CDC Museum Tours Rotation (15 people at a time to EOC) Every 30 minutes 9:00, 9:30 and 10:00. Meet at building 19 for your designated tour, just inside security. Please arrive to building security 30 minutes before your tour begins.

If not on the EOC tours and interested in a self-guided tour of the CDC museum, please be completed by 10:30 and in or near Aud B by 10:45.

## 11:00 – 12:00 a.m.

## WFLC Meeting Bldg. 19, Auditorium B

Science, Data and Technology (45 minutes) – David Lytle, Kris Ludwig, Paul Steblein

- WFLC principal survey findings, facilitated discussion on short-term opportunities, development of workshop objectives Steblein
- Report synthesis from Science and Technology Policy Institute / Office of Science and Technology Policy and insights into gaps and needs Ludwig
- Workshop overview and timeline Steblein, Zupko
- Red Sky Summit download and potential connections Harrell

Mitigating Post Fire Impacts (15 min)

- Post Fire MOU IWG report out and connections to WFLC work Harrell
- After the Flames and other upcoming engagements All
- Next steps WFLC leaders' intent, opportunities for engagement All

**12:15 – 1:00 p.m.** Lunch

- **1:00– 1:05 p.m.** Introduction of the CDC Director Ari Bernstein (CDC)
- **1:05 1:15 p.m.**Applying a Public Health Perspective to Wildland Fire:<br/>Mandy Cohen (CDC Director) (10 min)



## 1:15 – 6:00 p.m.

## WFLC Meeting Bldg. 19, Auditorium B

- Tribal panel (2 hours) Facilitated by Mary Huffman, TNC IPBN Coordinator
  - Panel Objectives:
    - Overview of the challenges
    - Identifying and exploring opportunities, solutions and recent success to overcoming some barriers in some geographies
    - Plan for next step engagements / WFLC identified solutions

#### In-person participants:

*Bill Tripp* - Director of Natural Resources and Environmental Policy, Karuk Tribe *Gesse Bullock* – Fire Management Specialist, Alabama-Coushatta Tribe of Texas *Tommy Cabe* - Tribal Forest Resource Liaison, Eastern Band of Cherokee Indians *Mark Jackson* – Director of Fuels Management, Bureau of Indian Affairs, *Confederated Tribes of Warm Springs* <u>Virtual participant:</u> *Nolan Colegrove, Sr.* – Orleans District Ranger, Six Rivers NF, Hoopa Valley Tribe

Pre-meeting discussion questions for WFLC principals to consider:

- a. How does your agency or organization currently interface with Indigenous cultural burning?
- b. What mechanisms can WFLC utilize to sustain Indigenous fire practices?
- c. What could realistically be changed in your own organization in the next six months to support Indigenous cultural burning?
- d. What things can you do as a person to include Indigenous fire cultures in your daily work and practice?
- [Break 3:15 3:30 p.m.]
  - Proactive use of fire resource ordering deep dive (1.5 hours) Geissler
    - Understanding how leaders' intent will be utilized
    - Necessary key components of proposal going forward
    - Socializing scope and timeline
  - CS Communications Integration and Education Strategy (15 min) Zupko and regions
    - Status, organizational engagement
    - Timeline/coordinate next steps with each member group
    - Regional engagement
  - Wildfire Commission next steps (15 min) Annie Schmidt and Tyson Bertone-Riggs
  - WFLC Regional Reports (15 min) Gary Wood, Larry Mastic, Jason Kuiken
  - WFLC Principal/Alternate Round Table and Reflections All, as time permits

5:45 – 6:00 p.m. Wrap up and Closing Remarks